Drought, Phillips
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout February 2023, at least portions of four of the six North Central Kansas counties continued to be assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the 13th consecutive month that D2 plagued parts of the local area. Although the lingering, longer-term drought situation remained firmly intact, at least parts of the area saw encouraging trends for the second straight month, with roughly two-thirds of the area picking up near-to-slightly above normal precipitation (see below for more Feb. precipitation details). Focusing on county-level USDM drought category specifics during February, there was actually no change whatsoever across North Central Kansas over the course of the month. The month opened and closed with D2 afflicting all of Rooks County, along with roughly the western two-thirds of Osborne County, the southwestern half of Phillips County and a portion of far southern Smith County. Elsewhere within the six-county domain, Moderate Drought (D1) persisted over the majority of Smith and Jewell counties, along with roughly the northeast half of Phillips County, the eastern third of Osborne County and a small portion of northwestern Mitchell County. Finally, the overall best-off areas, assigned Abnormally Dry (D0), lingered over most of Mitchell along with southeastern Jewell counties.
Turning to February 2023 precipitation details, although total amounts were not nearly enough to put a significant dent in drought categories (due to the winter months being the overall-driest months of the year on average), February nonetheless carried over some promising trends from January for the roughly two-thirds of the area that received near-to-slightly-above normal precipitation. More specifically, most areas along and north of a line from Plainville-Osborne-Mankato totaled somewhere between 0.65-1.00 inches, or roughly 80-120 percent of normal. The totals in these areas were bolstered in large part by a somewhat significant mid-month winter storm that dumped 3-7 of snow. Unfortunately, below normal monthly amounts prevailed in the southeastern reaches of the local area, particularly within much of Mitchell, southern Osborne and southeastern Rooks Counties, where totals were mainly in the 0.25-0.50 range at best. Per around 20 NWS and CoCoRaHS observers, some of the highest February tallies featured: 1.12 at Kirwin Dam, 1.10 in Phillipsburg and 1.04 four miles west-northwest of Plainville. On the less fortunate side of the precipitation ledger, some of the lowest February totals included: 0.26 ten miles south-southwest of Beloit, 0.30 in Natoma and 0.45 near Hunter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1124 PM CST Tue Jan 31 2023 ...Aviation Update... .DISCUSSION...(This evening through Tuesday) Issued at 311 PM CST Tue Jan 31 2023 Key Messages: * Forecast for the upcoming week is currently dry. Main area of uncertainty in that is focused in the Mon/Tue timeframe. * Nights with the coldest wind chill values looks to be tonight through Friday morning. Values around -10 to -15 will be possible. * Warmest highs are currently expected to be Saturday through Monday, with plenty of 40s forecast and perhaps some low 50s. Quiet conditions reign across the region this afternoon, with no shortage of sunshine. Upper level and satellite data show generally westerly flow in place over the Central Plains, as a low amplitude trough passes through, while ridging remains along the West Coast and an area of low pressure spins near the CA/Baja border. The surface pattern remains on the weaker side, with high pressure extending from the Southern Plains northeastward into the Midwest. Winds are west-southwesterly, with speeds peaking around 10 MPH. No big surprises with temperatures, if anything a few spots may ultimately end up a few degrees short of expectations. Temps are currently in the mid teens to low 20s for most locations. Tonight through the end of the work week... Overall, no notable changes were made to the forecast for this period, which remains dry. In the upper levels, models are in good agreement showing continued generally zonal flow across the region on Wednesday...before a weak shortwave disturbance slides through during the evening/overnight hours. At this point the main impact from this disturbance is the passage of a sfc frontal boundary, which will bring the potential for increased NNW winds to the CWA for Thursday. There are some uncertainties with the timing of the cooler air with the front, resulting in lower confidence for highs on Thursday...if it makes its push during the afternoon, daytime highs may be met earlier in the day, with steady/falling afternoon temps, especially across the northern half of the CWA. Forecast highs for Wednesday are in the low-mid 30s, Thursday is upper 20s north to near 40 south. The more notable impact on temps looks to be Thursday night-Friday morning, when lows are forecast to drop into the single digits for most locations. This bout of colder air looks to be short lived, exiting the area to the east for Friday. Models are in good agreement showing upper level ridging sliding east, and moderating temps aloft. Winds are expected to switch back to the south Friday morning, and some breezy conditions are not out of the question during the afternoon. Highs for Friday are in the 30s/40s, with lows Friday night only dropping into the 20s. This weekend into early next week... Similar to the short-mid term, no significant changes overall to the forecast. The forecast currently is dry, but there is uncertainty in that, mainly in the Monday night-Tuesday time frame. Models are in good agreement keeping things dry through the weekend, even with yet another shortwave disturbance crossing the Plains on Saturday. The main impact with that system looks to be another sfc frontal boundary passing through, and another shot at breezy NWrly winds. Currently expecting warmer highs for the weekend, with widespread 40s, but the timing of the boundary on Saturday could impact its highs. For Monday into Tuesday, models show a stronger trough digging south into the region, but show differences with precip potential. Current forecast highs for Monday remain well into the 40s and perhaps low 50s, with a cooler Tuesday in the 30s/low 40s. Not a ton of confidence that far out at this point. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 1122 PM CST Tue Jan 31 2023 VFR conditions expected. Mostly clear skies expected through the daytime Wednesday, with only a few higher-level clouds on Wednesday night. Southwest winds up to around 10kts through the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 850 AM CST Tue Jan 31 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 850 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081311, 1081312, 1081313, 1081314.